MAUDE Adverse Event Report: SMITH & NEPHEW, INC. JRNY II BCS XLPE ART ISRT SZ 7-8 RT 9MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. JRNY II BCS XLPE ART ISRT SZ 7-8 RT 9MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Catalog Number 74027271
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Fall (1848); Failure of Implant (1924); Pain (1994); Swelling/ Edema (4577)
Date of Event 07/11/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a tka performed on (b)(6) 2014, the patient reported pain and swelling following a fall onto the knee on (b)(6) 2024.Subsequent imaging showed that the post of the jrny ii bcs xlpe art isrt sz 7-8 rt 9mm was broken off and floating in the knee.A revision surgery was performed on (b)(6) 2024 to address this adverse event, in which a new insert size 10mm was replaced.Patient's current health status is unknow.
 
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Additional Manufacturer Narrative
The associated device was returned and evaluated.The visual inspection revealed that the post fractured off.The piece was returned.The visual evaluation also reveals discoloration, scratches and gouges.The explant shows signs of significant wear and use.This inspection was conducted by naked eye.A lab analysis performed on the device revealed that the knee insert post deformation and/or fracture may have been due to repeated posterior contact of the femoral cam on the post combined with excessive posterior to anterior shear force during activity.However, this could not be isolated as the root cause for this particular failure mode.Based on the conclusions of the product history review and the device evaluation, further product evaluation is not required because there is no evidence that a manufacturing deficiency occurred.The clinical/medical investigation stated that no x-ray imaging or revision operative reports were provided for analysis.The reported fall onto the knee ((b)(6) 2024) most likely led to the post fracture as it was reported that pain and swelling occurred post injury and subsequent imaging showed that ¿the post was broken off and floating in the knee¿.Additional factors that could have contributed to the reported event include patient anatomy, abnormal loading of limb and/or excessive forces.The patient impact beyond the reported revision to a thicker insert following the traumatic fall with post-fracture could not be determined, although a transient post-operative restorative phase would be anticipated.Device batch number was not provided, thus, an evaluation of the manufacturing records could not be performed.A review of complaint history for the previous 12 months did not reveal similar events for the listed device.A review of the instructions for use documents for knee systems revealed that the implant can break or become damaged as a result of strenuous activity or trauma.This has been identified as a warning and precaution.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According to the material specification, the quality and manufacture of polyethylene bar stock shall be controlled.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
JRNY II BCS XLPE ART ISRT SZ 7-8 RT 9MM
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19856314
Report Number1020279-2024-01458
Device Sequence Number8379826
Product Code JWH
UDI-Device Identifier00885556179710
UDI-Public00885556179710
Combination Product (Y/N)N
Initial Reporter CountryNZ
PMA/510(K) Number
K111711
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2014
Device Explanted Year2024
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/06/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number74027271
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/11/2024
Supplement Date Received by Manufacturer09/05/2024
Initial Report FDA Received Date07/29/2024
Supplement Report FDA Received Date09/06/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age59 YR
Patient SexMale